Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 16, 2022, 6:09 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 6:09 PM MST (01:09 UTC)
- Expired
- Jul 16, 2022, 9:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 118 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.2 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 208 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2768 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
908
WGUS55 KVEF 170109
FFWVEF
AZC015-170415-
/O.NEW.KVEF.FF.W.0009.220717T0109Z-220717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
609 PM PDT Sat Jul 16 2022
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southern Mohave County in northwestern Arizona...
* Until 915 PM MST.
* At 609 PM MST, Doppler radar indicated thunderstorms producing
heavy rain east of Kingman and south of Interstate 40. Between
0.75 and 1.25 inches of rain have fallen. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Dw Ranch Road, Blake Ranch Road, and northeastern Hualapai
Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3519 11391 3519 11383 3517 11380 3517 11377
3515 11370 3513 11367 3505 11367 3498 11374
3502 11383 3508 11388 3514 11392
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MS3 follow-up statements
429
WGUS75 KVEF 170211
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
711 PM PDT Sat Jul 16 2022
AZC015-170415-
/O.CON.KVEF.FF.W.0009.000000T0000Z-220717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
711 PM MST Sat Jul 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS
EVENING FOR SOUTHERN MOHAVE COUNTY...
At 711 PM MST, Doppler radar indicated that thunderstorms had moved
away from the Blake Ranch Road and DW Ranch Road areas. However,
more storms were approaching from the east, and could bring
additional rain on top of the 1 to 1.5 inches of rain which have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Dw Ranch Road and Hualapai Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3519 11391 3519 11383 3517 11380 3517 11377
3515 11370 3513 11367 3505 11367 3498 11374
3502 11383 3508 11388 3514 11392
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM066
WGUS75 KVEF 170325
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
825 PM PDT Sat Jul 16 2022
AZC015-170415-
/O.CON.KVEF.FF.W.0009.000000T0000Z-220717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
825 PM MST Sat Jul 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS
EVENING FOR SOUTHERN MOHAVE COUNTY...
At 825 PM MST, Doppler radar indicated that heavy rain had ended in
the area between the Hualapai Mountains and Interstate 40. However,
1 to 1.5 inches of rain fell, and runoff may still be flowing out of
the mountains toward Blake Ranch Road.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Dw Ranch Road and Hualapai Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry washes is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
&&
LAT...LON 3519 11391 3519 11383 3517 11380 3517 11377
3515 11370 3513 11367 3505 11367 3498 11374
3502 11383 3508 11388 3514 11392
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CM065
WGUS75 KVEF 170405
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
905 PM PDT Sat Jul 16 2022
AZC015-170415-
/O.EXP.KVEF.FF.W.0009.000000T0000Z-220717T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
905 PM MST Sat Jul 16 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MST THIS EVENING FOR
SOUTHERN MOHAVE COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3519 11391 3519 11383 3517 11380 3517 11377
3515 11370 3513 11367 3505 11367 3498 11374
3502 11383 3508 11388 3514 11392
$$
CMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:14 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 16, 3:14 PM MST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 314 PM PDT Sat Jul 16 2022 .SYNOPSIS...Monsoon moisture persists through the weekend, continuing the potential for monsoonal thunderstorms to the region, favoring the higher terrain. Afternoon storm chances will continue through early next week, as will above-average temperatures. A brief lull in monsoonal moisture will occur mid to late week, dropping rain chances and confining them more to Arizona but a return of moisture looks to occur heading into next weekend and early next week. && .AFTERNOON UPDATE... After collaboration with neighbors, opted to issue a Heat Advisory for tomorrow for some of the northern zones (Lincoln/N. Mohave) as heat risk was solidly in the "high" category for the lower elevations of those areas. Further south, where these temperatures are not as uncommon, heat risks should be lesser tomorrow for the general population. Of note, overnight lows are well above average across the region meaning some risk for compounding heat effects exists across the region regardless, but wanted to highlight these more uncommon locations in Lincoln and Mohave counties such as Littlefield, Caliente, Alamo, Hiko, and Colorado City. .SHORT TERM...Today and Tomorrow. As of 18Z, satellite and radar trends showed convective initiation underway over high terrain of southern Nevada, SE California, and northwest Arizona. While moisture isn't as impressive as yesterday, there is still plenty of it in place to convect efficiently with heating alone. WPC has included almost all of the CWA (except San Bernardino) in a marginal risk for flash flooding which is only slightly less expansive than SPCs general thunder risk for today as well. This illustrates well that any convection will have the possibility for isolated heavy rainfall and thus, flash flooding. That being said, any other dynamic triggering mechanism other than orographics is lacking pretty much entirely today so expect this risk to continue to be mostly confined to the high terrain areas. Beyond flash flood risk, with the drier sub-700 mb layer present today, there will be more of a concern for gusty outflow winds. DCAPEs of 1500+ J/KG are prevalent across the CWA according to the RAP mesoanalysis. With little to no shear, we should see several radial outflows produced from initial convection and then those outflow creating new updrafts, especially as they interact with other topography. 12Z HREF shows less than a 10% chance for 50+ kt outflow winds this afternoon, and max values topping out around 40kts. This seems appropriate given the limited UL support today. For tomorrow however, some additional variables may come to play to aid in a bit more upscale threat. The 250mb high spinning over the Sierra today will shift northeast and serve to pull an inverted trough axis northwest from northern Mexico. This axis will be the trigger for convection tonight and overnight in Mexico that should also be pulled up tomorrow morning into the Great Basin. Should this complex generate any MCVs or additional outflow boundaries, we could be seeing either maintained convection overnight, or an earlier onset of convection tomorrow morning. Increased PoPs to include some slight chance mentions overnight and tomorrow morning as well to capture this. .LONG TERM...Next Week. While the overall H5 ridge meanders around the desert southwest next week, PWAT values decrease across much of the area and even fall to below normal for a brief period late week per ensemble meteograms. With the high pressure still in place, heating will stay above average with subtle vort energy wrapping around the high. This will set the stage for at least a few days of dry conditions and confine PoPs to Arizona for the most part. Even Mohave may have a dry afternoon or two Thursday or Friday, and rely on convection to the east to kick off outflows for any precip. However, the 00z/06Z EC/GEFS/GEM all seem to agree with bringing the monsoonal moisture back by the weekend or early next week with QPF signals returning to KIGM and pretty much all sites across the CWA by early next week. CPC 6-10 and 8-14 day outlooks both indicate a signal for above normal precip in agreement with the long term ensembles as well. && .AVIATION...For Harry Reid...Expect a southerly component to the winds into the evening hours around 8 kts. Winds will favor more of a southeast direction early then southwest by late afternoon. Isolated thunderstorms are expected around the area with the main operational impacts likely being the potential for outflow winds to impact the terminal during from mid afternoon through early evening. Variable winds up to 25 kts will be possible with any outflow. FEW- SCT120 expected through the day. Similar conditions are expected on Sunday. For the rest of southern Nevada, northwest Arizona and southeast California...Thunderstorm chances will be mainly confined to southern Nevada, northwest Arizona, the portions of northern Inyo County and far eastern San Bernardino County this afternoon and early evening. Storms will be capable of brief heavy rain and outflow winds up to 40 kts. FEW-SCT100-120, but could lower to around 8-10k feet under any storms. The KBIH terminal has the highest chance of seeing impacts from thunderstorms. Outside of thunderstorm influences south to southwest winds 5-15 kts expected. Similar conditions are expected on Sunday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...TB3 AVIATION...Czyzyk For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 16, 5:02 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
502 PM PDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 2 SSW THE STRIP 36.09N 115.18W
07/16/2022 M62 MPH CLARK NV MESONET
A THUNDERSTORM WIND GUST OF 62 MPH WAS
MEASURED AT ALLEGIANT STADIUM AT 440 PM.
&&
MWThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:31 PM MST | Flash Flood Warning | VEF | Mohave | 106 min |
| Jul 16, 11:16 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 44 min |
| Jul 17, 12:26 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 17, 3:47 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 43 min |
| Jul 17, 4:08 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.